Heavy Snow, East Slopes Northern Cascades
- When
- December 18, 8:00 PM PST to December 19, 5:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Holden Village recorded 23.9 inches of storm total snow.
On December 19th a very moist surface low pressure tracked through eastern Washington and north Idaho along a warm front. The Columbia Basin was mainly south of the warm front with mostly rain, although the northern margin of the basin including the Spokane area received 2 to 4 inches of heavy wet snow before changing to rain during the day as the warm front passed through and stalled just to…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
On December 19th a very moist surface low pressure tracked through eastern Washington and north Idaho along a warm front. The Columbia Basin was mainly south of the warm front with mostly rain, although the northern margin of the basin including the Spokane area received 2 to 4 inches of heavy wet snow before changing to rain during the day as the warm front passed through and stalled just to the north. The mountains and valleys north of the basin and the Cascades remained in the cold air mass north of the stalled warm front and received a prolonged period of heavy snow from this storm. In addition to travel difficulties, heavy wet snow caused numerous power outages for the residents of valley communities in these mountainous zones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 18, 4:04 PM PST, 3 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
404 PM PST Mon Dec 18 2017
.SYNOPSIS...
A deep storm system will bring heavy precipitation to the Pacific
Northwest tonight through Tuesday night. The mountains of northern
Washington and far north Idaho will receive a couple feet of new
snow. Valley locations near the Canadian border and along the East
Slopes may also receive heavy, wet snow accumulations. Colder and
drier weather will spread into the region late in the week into
the weekend.
&&
.DISCUSSION...
...STRONG STORM TO BRING HEAVY PRECIPITATION TO INLAND NORTHWEST
TONIGHT INTO TUESDAY...
Tonight into Tuesday: A low pressure system with an abundant tap
of moisture will undergo rapid deepening as it moves into
northwest Washington early Tuesday morning. Vigorous warm, moist
advection over eastern Washington and north Idaho will produce a
prolonged period of moderate to heavy precipitation. For locations
that maintain enough cold air will receive a lot of snow. The
biggest challenge for this forecast will be determining where the
rain/snow line will occur. A few degrees may be the difference
between a cold rain and a foot or more of snow.
* Columbia Basin, Palouse, Spokane/CDA Area: These areas will
remain in the warm sector as the storm intensifies late tonight
into Tuesday. Look for an inch of rain from tonight through
Tuesday night in places like Spokane, Pullman, Davenport, and
Deer Park. Runoff from rain and melting snow may cause some
fields with poor drainage. We will also be watching Paradise
Creek closely for rises Tuesday and Tuesday night.
* Central/Southern Idaho Panhandle: Shoshone county will also
largely be in the warm sector of the storm tonight through
Tuesday evening. Snow levels are expected to be in the
3500-5000ft range. Elevations below 3500 feet have been dropped
from the Winter Storm Warning. The communities of Kellogg, St
Maries, Lewiston, and Kamiah will all receive rain. Lookout Pass
will likely get a foot or two of snow.
* North Idaho Panhandle and Pend Oreille and Stevens County in NE
Washington: The communities of Bonners Ferry, Sandpoint, Priest
Lake, Colville, Kettle Falls, and Northport have the biggest
bust potential with this forecast. Temperatures in these
communities have climbed into the mid to upper 30s this
afternoon. With surface dewpoints in the mid 30s, our current
wetbulb temperatures are on the warm side for snow. However,
rapid deepening of low pressure overnight will tighten the
temperature gradient along a warm front that is expected to be
just south of the Canadian border overnight. Frontogenetic
processes, strong omega and heavy precipitation rates will have
to come together to cause precipitation to fall in the form of
snow. At this time, it looks like lowland areas south of
Sandpoint, Chewelah, and Gifford will probably be too warm for
significant accumulations. For lowland communities near the
Canadian border like Priest Lake, Bonners Ferry, and Metaline
Falls, we may see the majority of precip (1.25 to 1.50 inches
liquid equivalent) may fall as snow. If it does, over a foot
will be possible by Tuesday afternoon.
* Okanogan Highlands/Valley: Republic will be all snow with
accumulations likely over a foot. The lowlands around Omak,
Oroville, and Brewster will be other communities flirting with
temps marginal for rain vs snow. A conservative forecast for 2
to 5 inches of accumulation for these lowland areas could
ultimately bust either with more than 6 inches or little to no
accumulation. Elevation may ultimately be the difference between
rain and snow.
* Methow Valley: The Methow should be all snow. The precip shadow
should limit storm totals to less than a foot in the Methow, but
most of the Methow Valley should get at least 6 inches.
* Wenatchee area up to Leavenworth: Lowlands should be too warm
for heavy accumulations, but elevations above 2500 feet will
probably get a few inches. The crest around Stevens Pass will
likely get a couple of feet.
Tuesday Night and Wednesday: As the upper low stretches and shears
southeastward look for snow to become more orographically driven
over the mountains of north Idaho. Colder air will begin to spread
across the region. Accumulating snow will be possible Wednesday
into Wed evening over the Camas Prairie as low level northwest
winds favor the areas around Winchester and Nezperce. /GKoch
Wednesday Night through Friday: The trough will continue to exit
to the southeast. Precipitation will linger from Lookout Pass
southwest towards the Blue Mountains through the evening. Thursday
a shortwave ridge will move in, with a dry forecast everywhere
except perhaps some very light snow in the mountains of north ID.
Thursday night and Friday there are some model discrepancies of a
wave moving out of Canada and into the Pacific Northwest. The GFS
treats it as a glancing blow in northwest flow with a very minimal
snow for north ID. Meanwhile the ECMWF and Canadian track it
further west which would mean very light snow for the Cascades and
most of the higher terrain of eastern WA and north ID. Have kept
with the idea of some snow Thursday night and then exiting Friday.
Saturday through Monday: Models agree on the highly amplified
ridge remaining along the west coast with northerly flow across
eastern WA and north ID. This will bring down some colder
temperatures out of Canada. This coupled with very dry air and
therefore mostly clear skies will make for some of the coldest
temperatures we have seen this season...(even colder than our cold
snap in early November).
Temperatures: Wednesday night through Friday temperatures will be
about 3 to 8 degrees below average for this time of the year. Some
of the northern valleys Wednesday night will be in the single
digits to lower teens given the clearing skies and recent
snowfall from the previous storm. Then Friday night onward
temperatures take a nose dive with temperatures anywhere from 8 to
15 degrees below average. Lows will be in the single digits or
teens with highs in the upper teens to low 20s.
The good news is roads will be plowed from earlier storms in the
week just in time for everyone's holiday travel late in the week
and next weekend. /Nisbet
&&
.AVIATION...
00Z TAFS: Frontal precipitation will increase this evening and
continue through Tuesday morning. For our TAF sites, precipitation
should fall in the form of rain. A strong low level jet across the
basin and into the Spokane/Coeur d'Alene Area will also result in
low level wind shear through the morning Tuesday. Expect
MVFR/IFR cigs and vis tonight and Tuesday with the rain. Colder
air at some of the smaller airports near the Canadian border and
along the East Slopes of the Cascades like Sandpoint, Bonners
Ferry, Colville, Omak, and Methow Valley will likely receive heavy
snow accumulations by Tuesday afternoon. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 36 42 29 32 18 27 / 100 100 70 30 10 10
Coeur d'Alene 36 40 30 32 18 28 / 100 100 80 50 10 10
Pullman 38 43 29 32 19 28 / 90 100 80 40 10 10
Lewiston 41 48 32 36 23 31 / 70 70 60 50 20 0
Colville 33 37 29 32 12 24 / 100 100 80 30 0 10
Sandpoint 33 37 29 32 13 26 / 100 100 90 60 10 10
Kellogg 35 38 28 30 16 24 / 100 100 90 60 20 10
Moses Lake 36 46 30 37 21 32 / 90 90 10 10 0 0
Wenatchee 34 40 29 35 20 29 / 80 90 20 10 0 0
Omak 32 37 26 30 14 25 / 100 90 50 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 7 AM PST Wednesday for Central
Panhandle Mountains.
Winter Storm Warning until 7 AM PST Wednesday for Northern
Panhandle.
WA...Winter Storm Warning until 4 AM PST Wednesday for East Slopes
Northern Cascades.
Winter Storm Warning from 10 PM this evening to 4 AM PST
Wednesday for Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory from 8 PM this evening to 4 PM PST
Tuesday for Okanogan Valley.
&&Hazardous Weather Outlook National Weather Service Spokane WA 604 AM PST Mon Dec 18 2017 WAZ034-041-043-044-191415- Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau- 604 AM PST Mon Dec 18 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Hazardous weather is not expected tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A weather system on Tuesday could bring a mixture of rain, snow and freezing rain to the Columbia Basin near the Cascades. If you have travel plans during this time, please continue to monitor the forecast for updates throughout the week. IDZ002-003-026-027-WAZ031>033-035-036-191415- Coeur d'Alene Area-Idaho Palouse-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Upper Columbia Basin-Spokane Area- 604 AM PST Mon Dec 18 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY No hazardous weather is expected at this time. IDZ001-004-WAZ037-038-191415- Northern Panhandle-Central Panhandle Mountains- Northeast Mountains-Okanogan Highlands- 604 AM PST Mon Dec 18 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Heavy snow is expected today in the Idaho Panhandle mountains and snow will develop tonight over the northeast Washington mountains. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The mountains will continue to accumulate heavy snow on Tuesday through Wednesday morning which will make travel hazardous especially across mountain passes. WAZ042-191415- East Slopes Northern Cascades- 604 AM PST Mon Dec 18 2017 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Heavy snow will fall near the Cascade crest and passes today. Accumulating snow will spread throughout the cascade mountains tonight and significant accumulations are also expected in the Methow Valley tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Heavy snow for the valleys and mountains is expected Tuesday.
The national radar mosaic for the moment the first event began.
21 heavy snow. Local standard time, as filed.
The observer at Holden Village recorded 23.9 inches of storm total snow.
The observer at Mazama recorded 12.6 inches of storm total snow.
The observer at Plain recorded 8.1 inches of storm total snow.
The observer at Stehekin recorded 9.0 inches of storm total snow.
An observer 5 miles south of Peshastin reported 10.3 inches of new snow.
An observer in Leavenworth reported 7.1 inches of new snow.
An observer near Ardenvior reported 5.9 inches of new snow.
An observer 7 miles northwest of Winthrop reported 10.3 inches of new snow.
An observer in Republic recorded 6.0 inches of storm total snow.
An observer at Boyds reported 11.9 inches of storm total snow.
The COOP observer in Colville recorded 8.4 inches of storm total snow accumulation.
The COOP observer at Newport recorded 11.0 inches of storm total snow accumulation.
The COOP observer at Newport recorded 6.5 inches of storm total snow accumulation.
The 49 North ski resort reported 30 inches of storm total snow.
An observer near Evans reported 4.5 inches of new snow.
A spotter near Diamond Lake reported 12.8 inches of new snow.
An observer near Clayton reported 7.0 inches of new snow.
An observer near Elk reported 8.0 inches of new snow.
An observer 7 miles north of Republic reported 6.5 inches of new snow.
An observer 7 miles north of Republic reported 6.5 inches of new snow.
A citizen near Rice reported 12.1 inches of new snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726714, 726715, 726716, 726717, 726718, 726719, 726720, 726721, 726723, 726724, 726732, 726743, 726744, 726745, 726756, 726757, 726758, 726759, 726760, 726761, 726762.